From San Jose, California, USA:
My six year old son has nephrotic syndrome, and a month after he started on steroids, he went into diabetic ketoacidosis and is on insulin. How are these two connected? Will my son recover from diabetes once his steroids are stopped?
Steroids stress the body's ability to produce insulin and so may cause diabetes. The fact that your son went into DKA [diabetic ketoacidosis] suggests that his ability to produce insulin was already compromised and that he was in the preclinical phase of type 1A (autoimmune) diabetes.
You should talk to his doctors about getting a full antibody screen for anti-GAD 65, anti-ICA 512, and anti-insulin. If any one of these is positive, it would confirm that there was an underlying problem that was triggered by the steroids. If this turns out to be the case, it is very unlikely that he will ever be able to manage without some form of insulin supplementation.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.